Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
childofthenight

Why won't my derm take blood tests?

Recommended Posts

All he did is take it before I started the meds, but I'm starting my 4 month in a few days and still no blood tests. I did 2 months 40mg and 3rd month 80/40mg alternating a day and I weigh 163lbs. I asked him after finishing my 2nd month and he said next time and now after my 3rd month he said the same thing.

I read places that some derms don't take blood tests throughout the whole treatment since it's very rare liver damage happens mostly to people that are on real high doses but still sounds scary to me.

Share this post


Link to post
Share on other sites

All he did is take it before I started the meds, but I'm starting my 4 month in a few days and still no blood tests. I did 2 months 40mg and 3rd month 80/40mg alternating a day and I weigh 163lbs. I asked him after finishing my 2nd month and he said next time and now after my 3rd month he said the same thing.

I read places that some derms don't take blood tests throughout the whole treatment since it's very rare liver damage happens mostly to people that are on real high doses but still sounds scary to me.

Mine stopped running blood tests after the first two months. I asked for them anyway and the nurse told me that the doctor didn't run blood tests when he felt they were unnecessary and she assurred me that he knew what he was doing. I wanted to be on the safe side but was tired of arguing with my dermatologist's office so I went to my primary care physician and asked them to test my blood there. I told them I was on accutane and they knew what to look for-turns out that everything was fine. (the nurse also told me that the doctor would run blood tests at the end of my treatment, but he never did). From what I've heard, this is actually fairly common.

Share this post


Link to post
Share on other sites

At your next appointment, tell him that you know you are supposed to have blood tests monthly and you want him to write an order for one ASAP and then every 30 days throughuot your treatment. Tell him that you know it's required.

Discuss with your doctor any side effects you are experiencing and any concerns you may have.

If it helps, do some research on iPledge on the net, print out your findings and take it in with you on your next appointment.

The blood test is usually not done at your doctor's office unless it's a big facility with it's own lab. You'll have to go to a lab or hospital or somewhere to get the test done and your doctor should have the results in a couple days at the most.

Share this post


Link to post
Share on other sites

I definitely had a blood test every 3 weeks throughout the whole course. You should bring it up.

Share this post


Link to post
Share on other sites

"Lipid (fats and cholesterol in blood) problems. Many people taking Accutane develop high levels of cholesterol and other fats in their blood. This can be a serious problem. Return to your prescriber for blood tests to check your lipids and to get any needed treatment. These problems generally go away when Accutane treatment is finished."

"Experts say that kind of follow-up is critical. Doctors should only give one-month prescriptions for Accutane and should conduct urine or blood pregnancy testing and contraceptive counseling each month of treatment.

Monthly blood tests also allow doctors to monitor patients for other adverse effects. Elevated triglyceride levels, which can be associated with pancreatitis, have occurred in about 25 percent of patients in clinical trials for Accutane, and about 7 percent of patients showed an increase in cholesterol levels.

Alan N. Moshell, MD, director of the skin diseases branch at the National Institute of Arthritis and Musculoskeletal and Skin Diseases, says he's heard about severe adverse effects such as liver damage in cases where a full dose of Accutane has been prescribed with inadequate follow-up. "It has usually been a situation in which the full five-month course has been prescribed at the first visit and then the patient was not brought back, or simply failed to follow instructions about follow-up visits and blood tests." In such cases, patients may keep taking the drug and only return to the doctor when it's too late and they've experienced an adverse effect."

Share this post


Link to post
Share on other sites

Dammit, everyone seems to be put on lower dosages for the tane... I was on 90mg, and I'm 149 lbs.

No wonder why I wanted to get off it. And if you're that concerned, just ask the doc for some tests.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×